Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 24, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 12, 2013, 2:58 PM MDT for Grant County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2013, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 12, 2013, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 151 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:00 PM MDT | FLASH FLOOD | 1 Ne Sherman, NM | GALLINAS CANYON IS FLOODING AT THE LOW WATER CROSSING ALONG DE-LA-O ROAD FROM EARLIER RAINFALL OVER THE SILVER FIRE BURN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 302 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052
WGUS54 KEPZ 122058
FFWEPZ
NMC017-130300-
/O.NEW.KEPZ.FF.W.0024.130712T2058Z-130713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT FRI JUL 12 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 900 PM MDT
* AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS HAVE DROPPED 0.50 TO 1.0 INCHES OF RAIN
FALL OVER MCKNIGHT...EAST...AND SHEPPARD CANYONS...WITH OVER 2
INCHES OF RAIN IN THE UPPER REACHES OF NOONDAY AND GALLINAS
CANYONS. FLASH FLOODING LIKELY MOVING DOWN THESE CANYONS AND WILL
CAUSE SIGNIFICANT RISES ALONG THE MIMBRES RIVER. IT WILL TAKE 2 TO
4 HOURS FOR WATER TO REACH THE MIMBRES.
* LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
CAMP THUNDERBIRD...
SHERMAN...
FAYWOOD...
MIMBRES...
IRON CREEK CAMPGROUND...
AREAS MOST SUSCEPTIBLE TO FLOODING INCLUDE LOW WATER CROSSINGS AT
NOONDAY CANYON NEAR SAN LORENZO...AND GALLINAS CANYON NEAR THE ROYAL
JOHN MINE ROAD. RIVER CROSSINGS ALONG THE MIMBRES RIVER ARE LIKELY
TO BECOME IMPASSABLE FOR A FEW HOURS AS HIGH WATER MOVES THROUGH.
AGAIN...IT WILL TAKE SOME TIME FOR WATER TO REACH THE MIMBRES. DO
NOT BE CAUGHT OFF GUARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.
&&
LAT...LON 3307 10786 3300 10786 3296 10783 3295 10777
3286 10778 3283 10775 3278 10774 3270 10781
3260 10783 3260 10784 3261 10789 3267 10784
3271 10786 3278 10794 3296 10805
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:55 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 12, 1:55 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 155 PM MDT FRI JUL 12 2013 .SYNOPSIS... A FAIRLY QUIET WEEKEND EXCEPT FOR SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER FAR SOUTHWEST NEW MEXICO AND THE MOUNTAINS. HIGH TEMPERATURES OVER THE LOWLANDS WILL APPROACH OR EXCEED 100 DEGREES THIS WEEKEND. AN UPPER LOW WILL MOVE OUT OF THE SOUTHWEST PENNSYLVANIA REGION INTO THE BORDERLAND AND STALL OUT FOR MUCH OF NEXT WEEK. THIS WILL BRING THE THREAT FOR MODERATE TO HEAVY RAINFALL FOR THE ENTIRE REGION. TEMPERATURES WILL RUN 5 TO 10 DEGREES BELOW NORMAL THROUGH THE WEEK AS WELL. && .DISCUSSION... VERY INTERESTING WX PATTERN OVER THE NEXT WEEK FORECAST BY MODELS. CURRENTLY HAVE LARGE UPPER HIGH OVER THE CENTRAL AND SOUTHERN PLAINS WITH A CUTOFF LOW OVER SW PA/WV. OVER THE NEXT FEW DAYS...THE UPPER HIGH WILL BE WEAKENING AND MOVING WEST AS PREVIOUSLY MENTIONED UPPER LOW MOVES SOUTHWEST INTO NORTHERN TX BY 12Z MON. THIS WESTWARD MOVEMENT OF THE HIGH FOR THE WEEKEND WILL BRING SOME DRIER AIR IN...SO ANY THUNDERSTORM ACTIVITY SHOULD REMAIN FAR SW NM AND THE MOUNTAINS. THE DRIER AIR SHOULD ALLOW SOME AREAS TO REACH 100-102 DEGREES. STARTING SUNDAY NIGHT AS THE UPPER LOW MOVES INTO TX...MOISTURE WILL INCREASE ACROSS THE REGION WITH PW'S OVER 1.4 INCHES BY MON AFTN. THIS IS 140-150% OF NORMAL. THERE WILL BE SOME SHEAR IN ADDITION TO A BACK DOOR FRONT TO SUPPORT A FEW SEVERE STORMS AT LEAST MONDAY AND MAYBE INTO TUE ALONG WITH THE THREAT FOR HEAVY RAIN AND FLOODING WHICH WILL CONTINUE THROUGH THE WEEK. THIS UPPER LOW EXPECTED TO STALL AND WEAKEN OVER THE CWA WITH THE THREAT FOR MODERATE TO HEAVY RAIN CONTINUING. UPPER HIGH PLACEMENT OVER THE OHIO RIVER VALLEY WILL ALLOW FOR SURFACE TO AT LEAST 500MB WINDS TO HAVE A FETCH OF GULF MOISTURE RIGHT INTO CWA. PW'S REMAIN ABOVE 1.25 INCHES THROUGH THE WEEK WITH WEAK FLOW ALOFT SO STORMS WILL BE SLOW MOVING. POTENTIAL FOR MANY AREAS OF THE CWA TO SEE OVER 2 INCHES OF RAIN DURING THE COURSE OF THE WEEK WITH MOUNTAIN LOCATIONS WELL OVER THAT. MAIN CONCERN WITH FORECAST IS JUST THAT THIS IS SUCH AN UNUSUAL PATTERN THAT THE MODELS MAY NOT BE HANDLING IT WELL...EVEN THOUGH AT THIS TIME THERE IS REAL GOOD AGREEMENT AMONG THEM. HAVE WORDED HWO STRONGLY FOR THE POTENTIAL FOR FLOODING...ESPECIALLY AROUND RECENT BURN SCARS. EXPECT CWA WIDE FLASH FLOOD WATCHES IF THINGS COME THROUGH AS CURRENTLY FORECAST. HAVE CUT MOS HIGH TEMPERATURES 3-5 DEGREES IN MOST LOCATIONS AS CLOUDS...HIGH MOISTURE CONTENT IN ATMOSPHERE AND PRECIPITATION KEEP TEMPERATURES IN THE MID 70S TO MID 80S. OVERNIGHT LOWS GENERALLY IN THE MID 60S TO LOWER 70S. && .AVIATION...VALID 13/00Z-14/00Z. HIGH PRESSURE ALOFT WILL BRING MOSTLY VFR CONDITIONS WITH AREAS OF CEILINGS AT OR ABOVE 10,000 FEET AGL. HOWEVER SUFFICIENT MOISTURE WILL FLOW INTO THE REGION FOR A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY OCCURRING BETWEEN 20Z AND 03Z AND WEST OF A TCS-DMN LINE. A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH AND HAIL UP TO AN INCH IN DIAMETER. && .FIRE WEATHER... HIGH PRESSURE ALOFT WILL EXTEND ACROSS THE SOUTHERN ROCKIES THROUGH SUNDAY BRINGING WARM WEATHER TO THE REGION. HOWEVER LOW LEVEL EASTERLY WINDS WILL ALSO TRANSPORT SUFFICIENT MOISTURE TO PRODUCE A FEW MAINLY AND EVENING THUNDERSTORMS THROUGH THE WEEKEND WITH MOST ACTIVITY WEST OF THE CONTINENTAL DIVIDE OR OVER THE HIGHER MOUNTAINS. LOCALLY HEAVY RAINS MAY FALL ACROSS THE SILVER BURN SCAR EACH DAY. LOWEST RELATIVE HUMIDITY SATURDAY AND SUNDAY WILL BE AROUND 20 TO 30 PERCENT WITH WIND SPEEDS GENERALLY AROUND 5 TO 15 MPH. MONDAY THROUGH THURSDAY A SLOW MOVING UPPER LOW WILL APPROACH THE AREA FROM THE EAST WHILE A SLOW MOVING COLD FRONT ALSO PUSHES INTO THE REGION. THIS WEATHER PATTERN WILL BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY NEXT WEEK WITH LOCALLY HEAVY RAINS POSSIBLE. TEMPERATURES NEXT WEEK WILL ALSO BE AROUND 5 TO 10 DEGREES BELOW NORMAL DUE TO THE RAIN AND CLOUD COVER. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 78 99 78 101 75 / 10 0 10 0 10 SIERRA BLANCA 71 94 71 98 71 / 10 0 0 0 10 LAS CRUCES 73 97 73 98 71 / 20 10 10 10 10 ALAMOGORDO 72 95 72 99 67 / 10 10 10 10 10 CLOUDCROFT 52 73 52 76 52 / 10 10 10 10 30 TRUTH OR CONSEQUENCES 70 95 71 97 68 / 20 20 10 10 10 SILVER CITY 67 89 67 93 66 / 30 30 20 20 10 DEMING 70 97 70 98 71 / 20 10 10 10 10 LORDSBURG 70 97 72 100 71 / 30 30 20 10 10 WEST EL PASO METRO 78 100 78 102 76 / 10 0 10 10 10 DELL CITY 70 98 70 102 69 / 10 0 0 0 10 FORT HANCOCK 76 99 76 101 71 / 10 0 0 0 10 LOMA LINDA 71 93 71 94 67 / 10 0 10 0 10 FABENS 77 99 77 101 73 / 10 0 0 0 10 SANTA TERESA 73 98 73 100 72 / 20 0 10 10 10 WHITE SANDS HQ 75 97 75 98 71 / 10 0 10 10 10 JORNADA RANGE 71 97 71 98 70 / 10 10 10 10 10 HATCH 73 98 73 95 70 / 20 10 10 10 10 COLUMBUS 71 98 73 100 72 / 20 10 10 10 10 OROGRANDE 73 97 73 99 68 / 10 0 10 10 10 MAYHILL 59 82 59 84 56 / 10 10 10 10 30 MESCALERO 59 85 59 87 55 / 10 10 10 10 30 TIMBERON 60 82 60 82 54 / 10 10 10 10 30 WINSTON 65 90 65 90 63 / 30 20 10 20 20 HILLSBORO 67 93 67 93 68 / 20 20 10 10 10 SPACEPORT 71 95 71 98 66 / 10 10 10 10 10 LAKE ROBERTS 64 87 64 88 63 / 40 30 20 20 20 HURLEY 66 91 66 94 66 / 30 30 20 10 10 CLIFF 66 94 66 98 69 / 40 30 20 20 20 MULE CREEK 65 92 66 95 65 / 40 30 30 10 20 FAYWOOD 67 93 67 93 68 / 30 20 10 10 10 ANIMAS 71 92 73 98 69 / 30 30 20 10 10 HACHITA 71 97 73 98 69 / 30 20 20 10 10 ANTELOPE WELLS 66 92 71 98 70 / 40 10 10 10 10 CLOVERDALE 65 89 67 92 66 / 40 30 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 26/05
Hazardous weather outlook, Jul 12, 11:07 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1107 AM MDT FRI JUL 12 2013 NMZ401>417-TXZ418>424-131700- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1107 AM MDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT WITH THE MAIN FOCUS REMAINING ALONG AND WEST OF THE CONTINENTAL DIVIDE AND THE SACRAMENTO MOUNTAINS...WITH LESSER COVERAGE EAST TOWARD THE RIO GRANDE VALLEY. A STORM OR TWO MAY BECOME SEVERE...BUT THE MAIN THREAT WILL BE FLASH FLOODING. AREAS NEAR THE SILVER BURN SCAR ARE MOST VULNERABLE...BUT ANY AREA THAT STORMS DEVELOP COULD SEE FLOODING AS THERE IS PLENTY OF MOISTURE IN THE ATMOSPHERE AND STORM MOTION WILL BE LESS THAN 10 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE WILL BE DECREASING INTO THE WEEKEND...ESPECIALLY EAST OF THE CONTINENTAL DIVIDE WHERE LITTLE TO NO COVERAGE IS EXPECTED SATURDAY AND SUNDAY. MOISTURE WILL BEGIN TO RETURN FOR SUNDAY NIGHT THROUGH THURSDAY AS AN UPPER LOW MOVES WEST OUT OF THE HIGH PLAINS. THESE STORMS WILL HAVE A BETTER ATMOSPHERE TO PRODUCE SOME SEVERE WEATHER...ESPECIALLY WIND GUSTS GREATER THAN 60 MPH EARLY IN THE WEEK. IN ADDITION...HEAVY RAIN POTENTIAL WILL REMAIN WITH THE THREAT OF FLOODING RETURNING TO THE REGION EACH DAY. MANY AREAS WILL HAVE THE POTENTIAL TO SEE SIGNIFICANT RAINFALL AMOUNTS OF OVER 2 INCHES THROUGH THE WEEK AS THE UPPER LOW STALLS OVER THE REGION. THOSE WHO LIVE IN AREAS NEAR RECENT FIRES ARE PARTICULARILY VULNERABLE TO FLASH FLOODING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR FLOODING TO THIS OFFICE. JMG
In the hours before
Local storm report, Jul 12, 10:44 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
1044 AM MDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL VIRDEN 32.69N 109.00W
07/10/2013 E1.50 INCH HIDALGO NM TRAINED SPOTTER
QUARTER SIZE HAIL DID DAMAGE TO CROPS AND DAMAGED
TREES. LATER REPORTED BROKEN HOUSE WINDOWS.
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER EPZ1300518
GRZYWACZSpecial weather statement, Jul 12, 11:48 AM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1148 AM MDT FRI JUL 12 2013 NMZ414>417-121845- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM- 1148 AM MDT FRI JUL 12 2013 ...SLOW MOVING THUNDERSTORMS INCREASING OVER NORTHEAST OTERO COUNTY NEW MEXICO... AT 1145 SLOW MOVING THUNDERSTORMS WERE INCREASING IN COVERAGE OVER THE SACRAMENTO MOUNTAIN AREA OF NORTHEAST OTERO COUNTY NEW MEXICO. STRONGEST ACTIVITY WAS AROUND ELK SILVER...CLOUDCROFT...WEED AND SACRAMENTO. THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS....SMALL HAIL AND WIND GUSTS TO 50 MPH. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:09 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Jul 11, 6:57 PM MDT | Areal Flood Advisory | EPZ | Luna | 4 hr |
| Jul 11, 7:19 PM MDT | Flash Flood Warning | EPZ | Luna | 3 hr |
| Jul 12, 2:03 AM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Jul 12, 4:06 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 12, 6:12 AM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 12, 12:02 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Jul 12, 3:06 PM MDT | Areal Flood Advisory | EPZ | Grant | 4 hr |
| Jul 12, 3:24 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Jul 12, 4:48 PM MDT | Areal Flood Advisory | EPZ | Sierra | 6 hr |
| Jul 12, 5:16 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 12, 5:58 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.